Prescription medication for depression

Patient

Q: Hi I recently attended my GP to get a repeat script for Endep and I take 300mg per day on the advice of my psychiatrist. I have suffered from depression for the last 15 years and this is currently the necessary dosage to keep me well. The GP refused to prescribe Endep for me. She showed me a letter on my file sent by my psychiatrist that stated I was taking 300mg of Endep (as well as 500mg lithicarb a day) but she would not prescribe it for me. My psychiatrist had told me I could get my ongoing prescriptions from my GP. She refused to try to call my psychiatrist for confirmation. The GP asked me no questions about my current symptoms or my history of depression. She offered me no alternatives or referrals to any other doctor, specialist or otherwise. She offered me no explanation for refusing to prescribe Endep. My questions is why she would do this.. Is Endep particularly dangerous? Are GPs not allowed to prescribe Endep? I tried to contact my psychiatrist but his voice message was that he was away for 3 weeks and for any issues or medications, patients should see their regular GP. Fortunately (or not), my pharmacist bent the rules and gave me the medication on the proviso that I bring her a prescription as soon as I am able to obtain one.

Doctor

A:   I do understand your concern and it is difficult for me to explain why your GP would have refused you Endep. The probable reasons could be :
i) The you are on both Endep and Lithicarb. Lithium may enhance the neurotoxic effect of Endep.
ii) You have signs of side-effects of the drug which include anticholinergic symptoms (dry mouth, constipation, urinary retention), fast heart rate, blurred vision or suicidal thinking.
Endep is safe when taken in the recommended dosage and I do not see a problem with taking 300mg/day. Even though there could be some other reasons for the drug to be stopped, I see no reason why the drug should be stopped abruptly. Therapy should not be abruptly discontinued in patients receiving high doses for prolonged periods and it is recommended that the drug be gradually tapered down when therapy is to be discontinued. Withdrawal side-effects include nausea, headache, dizziness and restlessness, which may occurs even if a few doses are missed.

Related Q&A

Q: I started taking fluoxetine yesterday, I took 40ng yesterday and 20 today but forgot to check about things like Niqui...

Q: Hi, I am really struggling, I feel like I have become completely alone, because a new psychiatrist I saw has diagnose...

Q: Hi, I recently had more depression and went into insomnia, i consulted a doctor and he adviced me for a blood test. ...

Q: Hi.. So I been extemely sick from stopping Celexa 40 mg cold turkey. I started to get exteme panic attack which send ...

Q: I have been taking the anti depressant drug citalopram for a couple of months now but haven't been feeling myself on ...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews